Explore this topic in:

Mentor Registry

Get advice and clinical expertise from hospitals that have volunteered to help others with implementation efforts in this topic area.

High-Alert Medication Safety

High-alert (or high-hazard) medications are medications that are most likely to cause significant harm to the patient, even when used as intended. Although any medication used improperly can cause harm, high-alert medications cause harm more commonly and the harm they produce is likely to be more serious and leads to patient suffering and additional costs associated with care of these patients.

 

Known safe practices can reduce the potential for harm. The list of high-alert medications includes as many as 19 categories and 14 specific medications. Although it is important to improve management of all of these medications, some of them have been associated more frequently with harm, such as anticoagulants, narcotics and opiates, insulins, and sedatives. The most common types of harm associated with these medications include hypotension, bleeding, hypoglycemia, delirium, lethargy, and bradycardia.

first last

Getting Started: How to Improve

Learn about the Model for Improvement, forming the improvement team, setting aims, establishing measures, and selecting and testing changes. Go to How to Improve.